Alert archive / North Carolina / Flash Flood Warnings in 2008

Flash Flood Warning 23, NWS Raleigh, NC

July 6, 2008Anson County, Richmond County, Scotland County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Jul 6, 2008, 5:51 PM EDT for Anson County, Richmond County, Scotland County, North Carolina. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2008, 5:51 PM EDT (21:51 UTC)
Expired
Jul 6, 2008, 8:45 PM EDT
In force
3 hr
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Flood severity
None

Counties Anson County, NC, Richmond County, NC, Scotland County, NC

The radar

The Raleigh/Durham radar (KRAX), 143 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 6:09 PM EDTFLASH FLOOD2 Se Lilesville, NCWALL RD AT GROVER BENNETT RD CLOSED DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.9 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2008-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 831 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2008-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
831 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
474 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KRAH 062153
FFWRAH
NCC007-153-165-070045-
/O.NEW.KRAH.FF.W.0023.080706T2151Z-080707T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
551 PM EDT SUN JUL 6 2008

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SCOTLAND COUNTY IN CENTRAL NORTH CAROLINA
  ANSON COUNTY IN CENTRAL NORTH CAROLINA
  RICHMOND COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 845 PM EDT

* AT 550 PM EDT... THUNDERSTORMS WITH VERY HEAVY RAIN OVER
  RICHMOND...ANSON AND SCOTLAND COUNTIES. THESE STORMS ARE EXPECTED
  TO CONTINUE THROUGH 7 PM. SECTIONS OF ANSON...RICHMOND AND 
  SCOTLAND COUNTIES HAVE ALREADY RECEIVED BETWEEN 2 AND 3 INCHES OF 
  RAIN SINCE 445 PM. AN ADDITIONAL 1 TO 2 INCHES IS LIKELY THROUGH
  7 PM.

* LOCATIONS THREATENED WITH FLOODING INCLUDE WADESBORO...
  ROCKINGHAM...LAURINBURG AND HAMLET.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS...TURN AROUND...DONT DROWN.

SMALL CREEKS AND STREAMS WILL RAPIDLY FLOOD...POSSIBLY WASHING OUT
ROADS AND FLOODING NEARBY AREAS. THOSE LIVING IN FLOOD PRONE AREAS OR
NEAR FLOODING CREEKS AND STREAM SHOULD MOVE TO HIGHER GROUND
IMMEDIATELY.

LAT...LON 3480 7967 3480 7969 3481 8027 3482 8033
      3508 8029 3510 7968 3485 7934 3483 7934
      3481 7936 3479 7936 3466 7942 3463 7945

$$

WSS
2 follow-up statements
000 
WGUS72 KRAH 062236
FFSRAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
633 PM EDT SUN JUL 6 2008

NCC007-153-165-070045-
/O.CON.KRAH.FF.W.0023.000000T0000Z-080707T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SCOTLAND NC-ANSON NC-RICHMOND NC-
633 PM EDT SUN JUL 6 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM EDT FOR
RICHMOND...ANSON AND SCOTLAND COUNTIES...

AT 631 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS WITH HEAVY RAIN OVER THE WARNED AREA. BETWEEN 
4 TO 5 INCHES OF RAIN HAS LIKELY FALLEN OVER SECTIONS OF SCOTLAND 
AND ANSON COUNTIES SINCE 330 PM.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
WADESBORO...ROCKINGHAM...HAMLET...AND LAURINBURG.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE 
WARNED AREA THROUGH 730 PM EDT...ESPECIALLY OVER SOUTHERN RICHMOND 
AND SCOTLAND COUNTIES.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
RALEIGH.

LAT...LON 3480 7967 3480 7969 3481 8027 3482 8033
      3508 8029 3510 7968 3485 7934 3483 7934
      3481 7936 3479 7936 3466 7942 3463 7945
TIME...MOT...LOC 2233Z 180DEG 0KT 3483 7968

$$

WSS
000 
WGUS72 KRAH 070048
FFSRAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
847 PM EDT SUN JUL 6 2008

NCC007-153-165-070057-
/O.EXP.KRAH.FF.W.0023.000000T0000Z-080707T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SCOTLAND NC-ANSON NC-RICHMOND NC-
847 PM EDT SUN JUL 6 2008

...THE FLASH FLOOD WARNING HAS EXPIRED FOR RICHMOND...ANSON AND
SCOTLAND COUNTIES...

LIGHT TO MODERATE RAIN WILL CONTINUE ACROSS THE REGION THROUGH 12 
MIDNIGHT BUT THE HEAVY RAIN THREAT HAS DIMINISHED. THUS THE FLASH 
FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3480 7967 3480 7969 3481 8027 3482 8033
      3508 8029 3510 7968 3485 7934 3483 7934
      3481 7936 3479 7936 3466 7942 3463 7945
TIME...MOT...LOC 2236Z 180DEG 0KT 3483 7968

$$

WSS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 2:08 PM EDT, 3 hours 43 minutes earlier.

Area forecast discussion, Jul 6, 2:08 PM EDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
208 PM EDT SUN JUL 6 2008

.SYNOPSIS...
A WARM AND HUMID AIR MASS ACROSS THE REGION WILL RESULT IN THE
DEVELOPMENT OF SCATTERED TO NUMEROUS AFTERNOON AND EVENING
THUNDERSTORMS THROUGH TUESDAY. HEAT AND HUMIDITY WILL COMBINE TO
PROVIDE CONTINUED CHANCES FOR SHOWERS AND THUNDERSTORMS EACH
AFTERNOON THE REST OF THE WEEK.

&&

.NEAR TERM /THIS AFTERNOON THROUGH MONDAY/...
AS OF 230 PM SUNDAY...

ANOTHER ROUND OF NUMEROUS SHOWERS AND THUNDERSTORMS IS EXPECTED TO
DEVELOP IN THE NEXT FEW HOURS ACROSS CENTRAL NORTH CAROLINA. THE
JULY SUN HAS DONE ITS PART IN HELPING THE LOW STRATUS DECK MIX OUT
SUFFICIENTLY TO ALLOW THE BOUNDARY LAYER TO HEAT UP. TEMPERATURES
ARE ALREADY IN THE MID TO UPPER 80S ACROSS THE SANDHILLS AND
SOUTHERN COASTAL PLAIN. TEMPERATURES ACROSS THE REST OF THE AREA
WILL FOLLOW SUIT THROUGH THE COURSE OF THE AFTERNOON.

SPC MESOANALYSIS ALREADY SHOWS 1000-1500 J/KG OF MLCAPE ACROSS THE
REGION... EXCEPT FOR THE NORTHEAST ZONES. MLCAPES ON AVERAGE WILL
CLIMB TO BETWEEN 1500-2000 J/KG WITH DEWPOINTS HOVERING NEAR 70
DEGREES. WE HAVE ALREADY SEEN CONVECTIVE INITIATION ACROSS THE
FOOTHILLS WITH A FEW STORMS QUICKLY BECOMING SEVERE. EXPECT THESE
STORMS TO PROPAGATE TOWARD THE NORTHEAST INTO THE WESTERN
PIEDMONT...IN ADDITION TO NEW STORM DEVELOPMENT. ALL OF THIS
ACTIVITY WILL BE AIDED BY AN UPPER LEVEL TROUGH CURRENTLY JUST WEST
OF THE MOUNTAINS THAT IS VERY SLOWLY MOVING EAST. THIS PLACES OUR
REGION IN THE FAVORABLE ENTRANCE REGION OF A 60 KT UPPER JET...WHICH
WILL PROMOTE UPPER LEVEL DIVERGENCE ACROSS THE AREA. OUTFLOW
BOUNDARY INTERACTIONS ALSO WILL PLAY A CRITICAL ROLE IN CONVECTIVE
EVOLUTION. DEEP LAYER SHEAR REMAINS AROUND 25 KT...SO THE STORM MODE
WILL ONCE AGAIN BE PULSE WITH AN ISOLATED WIND/HAIL THREAT. AS
MENTIONED IN THE PREVIOUS DISCUSSION...HEAVY RAIN WILL BE THE
BIGGEST CONCERN AS PRECIPITABLE WATERS HOVER BETWEEN 1.7 AND 2
INCHES. THE STRONGER THUNDERSTORMS WILL BE PROLIFIC RAINFALL
PRODUCERS. FLASH FLOODING IS OF PARTICULAR CONCERN IN AREAS THAT
HAVE SEEN HIGH RAIN TOTALS OVER THE PAST FEW DAYS. BASED OFF OF THE
KRAX STORM TOTAL PRECIP MAP...A CORRIDOR FROM LEXINGTON NORTHEAST
TOWARD DURHAM AND FURTHER EAST NORTHEAST TOWARD ROANOKE RAPIDS HAS
RECEIVED 3-5 INCHES IN SOME LOCATIONS. WE WILL WATCH THESE AREAS
VERY CLOSELY FOR FLOODING LATER TODAY.

GIVEN THE SLOW MOVEMENT OF THE UPPER TROUGH...OUR REGION CONTINUES
TO BE IN A FAVORABLE ZONE FOR UPWARD VERTICAL MOTION THROUGH THE
COURSE OF THE NIGHT. CONVECTION WILL PERSIST WELL INTO THE EVENING
JUST AS IT HAS THE PREVIOUS TWO NIGHTS. WILL CARRY LIKELY POPS
THROUGH 03Z AND MAINTAIN A CHANCE THROUGH THE OVERNIGHT. LOWS ONCE
AGAIN AROUND 70 DEGREES. LOW STRATUS AND FOG A GOOD BET ACROSS AREAS
THAT RECEIVE HEAVY RAIN.

THE AFOREMENTIONED UPPER TROUGH WILL VERY SLOWLY MOVE EASTWARD
DURING THE DAY ON MONDAY. THE TROUGH WILL NOT BE IN A HURRY TO MOVE
EAST OF THE REGION AS A STRONG MID LEVEL RIDGE BUILDS ACROSS THE
OPEN WATERS OF THE ATLANTIC (UP TO 596 DM PER THE GFS FORECAST).
NUMEROUS STORMS SHOULD AGAIN DEVELOP ACROSS CENTRAL NORTH CAROLINA
AS THE ATMOSPHERE REMAINS UNSTABLE (MLCAPES 1500-2000 J/KG) AND
PRECIPITABLE WATERS STAY AROUND 1.75 INCHES. FORCING FROM THE TROUGH
ITSELF WILL ALSO AID IN STORM DEVELOPMENT. WILL ADVERTISE LIKELY
POPS FOR CENTRAL AND EASTERN SECTIONS OF THE FORECAST AREA. THINK
THE COVERAGE ACROSS THE WESTERN PIEDMONT MAY BE MORE SCATTERED AS
DEEP LAYER MOISTURE SHIFTS EAST TOWARD THE COASTAL PLAIN AND
PRECIPITABLE WATERS IN THE WEST DROP TO JUST BELOW 1.4 INCHES. EVEN
THOUGH DEEP LAYER SHEAR REMAINS WEAK...MID LEVEL LAPSE RATES DO
BEGIN TO STEEPEN AS THE COLD CORE OF THE TROUGH MOVES CLOSER.
850-500MB LAPSE RATES INCREASE TO OVER 6.0 C/KM...PARTICULARLY OVER
THE WESTERN PIEDMONT. THEREFORE...A SLIGHTLY GREATER CHANCE OF HAIL
AND WIND DAMAGE WILL BE PRESENT...ALTHOUGH OVERALL SEVERE THREAT
SHOULD REMAIN ISOLATED WITH LACK OF STORM ORGANIZATION. HIGH TEMP
FORECAST TO BE SIMILAR TO TODAY BASED ON LOW LEVEL THICKNESSES.
HIGHS 85-89. -JFB

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
AS OF 130 PM SUNDAY...

MONDAY NIGHT:
THE WEAK 250MB UPPER LOW IS PROGGED TO BE OVER WEST VIRGINIA OR FAR
WESTERN VA BY 00Z TUE...MOVING INTO CENTRAL OR SOUTH-CENTRAL VA BY
12Z TUE MORNING...WITH AN UPPER LEVEL TROUGH AXIS EXTENDING SOUTH
INTO CENTRAL NC/SC. FCST SOUNDINGS ARE A BIT DRIER THAN PREVIOUS
DAYS...HOWEVER...PWAT VALUES ARE STILL IN THE 1.25-1.75 RANGE...
WHICH IS NOT TOO SHABBY. THE VERY NEARBY PRESENCE OF THE UPPER LOW
COMBINED WITH A MOIST NOCTURNAL JULY ATMOSPHERE WARRANTS KEEPING IN
AT LEAST A SLIGHT CHANCE OF SHOWERS/STORMS AFTER MIDNIGHT. HAVE
DECIDED TO KEEP A LOW CHANCE (30%) AFTER MIDNIGHT IN EASTERN
PORTIONS OF THE AREA WHICH SHOULD REMAIN IN A MORE FAVORABLE
POSITION JUST EAST OF THE UPPER LEVEL TROUGH AXIS. WILL LEAVE A
SLIGHT CHANCE (20%) IN THE WESTERN PIEDMONT. WILL GO CLOSE TOWARD
PERSISTENCE AND CLIMATOLOGY FOR LOW TEMPS...IN THE UPPER 60S TO
LOWER 70S.

TUESDAY:
THE WEAK 250MB UPPER LOW IS PROGGED TO MOVE EAST OF CENTRAL NC/VA
AND OFF THE DELMARVA COAST BY 00Z WED...ALTHOUGH SOME TROUGHINESS
ALOFT REMAINS OVER THE CAROLINAS AT 500MB (LAGGING BEHIND THE 250MB
WAVE) THROUGH MOST OF THE DAY. FCST SOUNDINGS SHOW PWAT VALUES IN
THE 1.50-1.75 RANGE ACROSS THE ENTIRE AREA TUE...WITH ENOUGH
INSTABILITY TO SUPPORT AFTERNOON CONVECTION. DIFFICULT TO PIN DOWN
WHERE THE HIGHEST CHANCE WOULD BE ON TUE AFTERNOON. COVERAGE SHOULD
BE LESS THAN SAT/SUN/MON AS THE UPPER WAVE/LOW CONTINUES TO
WEAKEN...AND HAVE DECIDED TO KEEP LOW CHANCE (30%) POPS IN ACROSS
THE ENTIRE FORECAST AREA. WE MAY NEED TO TRIM DOWN POPS IN THE
WEST/SOUTHWEST AND INCREASE THEM A BIT IN THE EAST/NE DEPENDING ON
THE ORIENTATION OF THE UPPER TROUGH AXIS OVER THE AREA TUE
AFTERNOON/EVENING. WITH NEAR-NORMAL THICKNESSES...HIGH TEMPS SHOULD
ALSO BE AROUND NORMAL...IN THE UPPER 80S TO LOWER 90S...DEPENDING
PRIMARILY ON CLOUD COVER AND SHOWERS/STORMS.

TUESDAY NIGHT:
THE UPPER LEVEL TROUGHING AT 500MB MOVES OFF TO THE EAST TUE
NIGHT...WITH THE UPPER LEVEL FLOW BECOMING MORE UNIDIRECTIONAL
ACROSS THE CAROLINAS. AS SUCH...HAVE DECIDED TO LEAVE A SLIGHT
CHANCE (20%) OF SHOWERS/STORMS IN THE FORECAST UNTIL MIDNIGHT TO
ACCOUNT FOR ANY REMNANT CONVECTION/BOUNDARIES STILL AROUND AFTER
SUNSET...BUT HAVE DROPPED POPS AFTER MIDNIGHT AS NOCTURNAL COOLING
SHOULD KEEP ANY INSTABILITY ELEVATED...AND WITH THE UPPER LEVEL
TROUGHING EAST OF THE AREA...THE UPPER LEVEL SUPPORT AVAILABLE
DURING THE PREVIOUS FEW NIGHTS SHOULD NO LONGER BE WITH US. WILL
CONTINUE PERSISTENCE AND CLIMATOLOGY FOR LOW TEMPS...IN THE UPPER
60S TO LOWER 70S. -VINCENT

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
AS OF 200 PM SUNDAY...

WEDNESDAY AND THURSDAY:
THE UPPER LEVEL PATTERN BECOMES MORE UNIDIRECTIONAL FOR THE REST OF
THE UPCOMING WORK WEEK ACROSS THE CAROLINAS. AN UPPER LEVEL TROUGH
NORTH OF THE UPPER GREAT LAKES IS PROGGED TO MOVE EAST TOWARD QUEBEC
THROUGHOUT THE DAY WED INTO WED NIGHT...WITH AN ASSOCIATED SFC LOW
MOVING FROM THE LOWER GREAT LAKES INTO NEW ENGLAND. A WEAK COLD
FRONT ASSOC/W THIS SFC LOW WILL APPROACH AND CROSS INTO THE
CAROLINAS SOMETIME WED AFTERNOON/EVENING...AND IS PROGGED BY THE GFS
TO BECOME EAST-WEST ORIENTED BY SUNRISE THURSDAY MORNING...STALLING
OUT SOMEWHERE NEAR THE NC/SC BORDER. THE PRECIP FORECAST WED NIGHT
AND THU WILL DEPEND ON WHERE THIS BOUNDARY ENDS UP STALLING OUT ON
THURSDAY. AT THIS TIME...WILL ADVERTISE MID CHANCE POPS (40%) ON WED
AFTERNOON/EVENING GIVEN A MOIST/UNSTABLE ATMOSPHERE AND A WEAK COLD
FRONT MOVING INTO THE AREA. BEST CHANCE FOR PRECIP WED NIGHT AND THU
WILL LIKELY BE SOUTH OF HIGHWAY 64 TOWARD THE NC/SC BORDER...WITH
LOWER CHANCES IN THE NORTH...DEPENDING ON WHERE THE BOUNDARY STALLS
OUT. TEMPS WILL BE NEAR NORMAL WITH HIGHS IN THE UPPER 80S TO LOWER
90S AND LOWS IN THE UPPER 60S TO LOWER 70S.

FRIDAY THROUGH SUNDAY:
A DEEP UPPER LEVEL RIDGE IS PROGGED TO DEVELOP OVER THE DEEP SOUTH
AND CENTRAL GULF COAST BY FRIDAY...RETROGRADING WEST TOWARD TEXAS
AND WEAKENING OVER THE WEEKEND. FLOW ALOFT OVER THE CAROLINAS
REMAINS MORE OR LESS UNIDIRECTIONAL...ALTHOUGH THE FLOW ALOFT MAY
BECOME MORE NORTHWEST OVER THE WEEKEND AS THE CAROLINAS GET ON THE
FAR EAST/NE PERIPHERY OF THE UPPER RIDGE. FCST SOUNDINGS CONTINUE TO
SHOW A TYPICAL MOIST/UNSTABLE MID-JULY AIRMASS...AND A SLIGHT OR LOW
CHANCE (20-30%) OF PRIMARILY AFTERNOON/EVENING SHOWERS AND
THUNDERSTORMS LOOKS PRETTY REASONABLE DURING THIS TIME FRAME.
TEMPERATURES SHOULD CONTINUE TO BE AROUND NORMAL...IN THE UPPER 80S
TO LOWER 90S FOR HIGHS AND UPPER 60S TO LOWER 70S FOR LOWS. -VINCENT

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
AS OF 115 PM SUNDAY...

LOW STRATUS IS MIXING OUT ACROSS THE REGION EARLY THIS AFTERNOON AS
THE JULY SUN MIXES THE ATMOSPHERE. SKIES WILL SOON BECOME VFR...IF
THEY HAVE NOT ALREADY...AT ALL TERMINALS AS THE CLOUD DECK BECOMES
SCATTERED. IN TURN...THIS WILL ALLOW FOR SUFFICIENT HEATING OF THE
BOUNDARY LAYER AND NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP
THIS AFTERNOON...AIDED IN PART BY A MID LEVEL TROUGH JUST WEST OF
THE MOUNTAINS. CONVECTIVE LOCATION AND TIMING WILL HINGE GREATLY ON
OUTFLOW BOUNDARY INTERACTIONS...THUS IT IS VERY DIFFICULT TO PIN
DOWN A TIME MOST FAVORED FOR THUNDER IN THE TAFS. THEREFORE...WILL
GO WITH VCTS AT ALL TERMINALS FROM THIS AFTERNOON THROUGH 06Z. KEEP
IN MIND...EACH TERMINAL WILL LIKELY EXPERIENCE AT LEAST A BRIEF TIME
OF THUNDER WHICH WILL PRODUCE MVFR/IFR CONDITIONS ALONG WITH
TURBULENCE. ONCE CONVECTION INITIATES AND EVOLVES...TAFS WILL BE
AMENDED TO REFLECT THE BEST TIMING FOR THUNDER AT EACH SPECIFIC
TERMINAL.

CONVECTION WILL LINGER THROUGH THE EVENING BEFORE GRADUALLY
DIMINISHING OVERNIGHT. THE PAST TWO NIGHTS HAS SEEN LOW STRATUS AND
FOG DEVELOP IN THE WAKE OF THE RAINFALL AND SINCE THERE ARE NO
SIGNIFICANT CHANGES TO THE WEATHER PATTERN OVERNIGHT...WILL FOLLOW
PERSISTENCE IN THE FORECAST. MVFR CIGS/VSBYS WILL BE INTRODUCED
AFTER 06Z...PERSISTING TILL AFTER DAYBREAK. IFR CONDITIONS CERTAINLY
POSSIBLE WHERE HEAVIER RAIN OCCURS LATER TODAY.

THE AFOREMENTIONED UPPER LEVEL TROUGH TO OUR WEST WILL SLOWLY
ADVANCE EAST TOWARD CENTRAL NORTH CAROLINA ON MONDAY. ANOTHER DAY OF
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED IN THE VICINITY OF
RDU/RWI/FAY. CONVECTION LIKELY TO BE MORE SCATTERED IN THE TRIAD AS
DEEP MOISTURE WILL BE SCOURED OUT TO SOME DEGREE BY THE APPROACHING
TROUGH. CB IS INCLUDED AT ALL TERMINALS BEGINNING IN THE EARLY
AFTERNOON TO ACCOUNT FOR THE CONVECTIVE POTENTIAL.

CHANCES FOR DIURNAL STORMS CONTINUE THROUGH THE WEEK...ALTHOUGH
COVERAGE MAY BE SLIGHTLY LESS TUESDAY/WEDNESDAY. -JFB

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...VINCENT
NEAR TERM...JFB
SHORT TERM...VINCENT
LONG TERM...VINCENT
AVIATION...JFB
Hazardous weather outlook, Jul 6, 5:10 AM EDT, 12 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
510 AM EDT SUN JUL 6 2008

NCZ007>011-021>028-038>043-073>078-083>086-088-089-070900-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
451 AM EDT SUN JUL 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE AREA THIS
AFTERNOON AND EVENING... CONTINUING INTO THE OVERNIGHT HOURS. WITH A
WARM MOIST AIR MASS IN PLACE OVER THE REGION... AN ISOLATED SEVERE
THUNDERSTORM CAN NOT BE RULED OUT. THESE CONDITIONS COULD ALSO LEAD
TO LOCALLY HEAVY RAINFALL... WHICH WILL IN TURN LEAD TO THE
LIKELIHOOD OF FLOODING OF LOW LYING AND POOR DRAINAGE AREAS...
ESPECIALLY THOSE AREAS THAT HAVE RECEIVED LARGE AMOUNTS OF RAIN OVER
THE PAST SEVERAL DAYS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SHOWERS AND THUNDERSTORMS ARE FORECAST FOR THE BALANCE OF THE WEEK
AS THE WARM MOIST AIR MASS REMAINS IN PLACE OVER THE REGION. SOME
OF THE STORMS COULD REACH SEVERE LIMITS ON TUESDAY WITH THE MAIN
THREAT BEING ISOLATED DAMAGING WIND GUSTS AND SEVERE HAIL.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT LIKELY AT THIS TIME HOWEVER
SPOTTERS ARE ENCOURAGED TO STAY TUNED AND REPORT ANY SEVERE
WEATHER.

In the hours before

Special weather statement, Jul 6, 4:36 PM EDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
436 PM EDT SUN JUL 6 2008

NCZ074-083-084-062100-
ANSON-MONTGOMERY-RICHMOND-
436 PM EDT SUN JUL 6 2008

...STRONG THUNDERSTORMS WILL MOVE ACROSS RICHMOND...MONTGOMERY AND
ANSON COUNTIES THROUGH 500 PM EDT...

AT 436 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM MOUNT GILEAD TO 11 MILES SOUTH OF MOUNT GILEAD...
OR ALONG A LINE EXTENDING FROM 10 MILES SOUTHWEST OF TROY TO 7 MILES
NORTH OF WADESBORO...MOVING EAST AT 26 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR PEKIN AROUND 450 PM EDT.

GUSTY WINDS OF 35 TO 45 MPH...HALF INCH HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. THESE
WINDS ARE CAPABLE OF BRINGING DOWN LARGE TREE LIMBS.

MWS
Local storm report, Jul 6, 4:48 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
448 PM EDT SUN JUL 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     2 SSW MICRO             35.54N 78.22W
07/06/2008                   JOHNSTON           NC   LAW ENFORCEMENT

            TREES DOWN AT BATTEN FARM RD AND LIZZIE MILL RD. REPORTED
            BY 911 CENTER.

&&

SMITH
Special weather statement, Jul 6, 4:56 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
456 PM EDT SUN JUL 6 2008

NCZ043-078-062130-
WAYNE-WILSON-
456 PM EDT SUN JUL 6 2008

...STRONG THUNDERSTORMS WILL MOVE ACROSS WILSON AND WAYNE COUNTIES
THROUGH 530 PM EDT...

AT 456 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
EUREKA...OR ABOUT 13 MILES NORTH OF GOLDSBORO...MOVING NORTHEAST AT
14 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR BLACK CREEK AROUND 510 PM
EDT...STANTONSBURG AROUND 515 PM EDT...SARATOGA AROUND 530 PM EDT.

GUSTY WINDS OF 35 TO 45 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

VINCENT
Local storm report, Jul 6, 4:59 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
459 PM EDT SUN JUL 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     TSTM WND DMG     4 E OAKBORO             35.22N 80.26W
07/06/2008                   STANLY             NC   LAW ENFORCEMENT

            TREES DOWN ON HWY 138 BETWEEN OAKDALE AND AQUADALE.

0443 PM     HAIL             10 S SMITHFIELD         35.37N 78.37W
07/06/2008  E1.00 INCH       JOHNSTON           NC   AMATEUR RADIO

            QUARTER SIZE HAIL AT STRICKLAND CROSSROADS RD AND HWY
            701. ALSO REPORTED A TREE BROKEN IN HALF.

&&

SMITH
Local storm report, Jul 6, 5:25 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
525 PM EDT SUN JUL 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     TSTM WND DMG     4 SW ABERDEEN           35.11N 79.47W
07/06/2008                   MOORE              NC   LAW ENFORCEMENT

            TREES DOWN IN PINE BLUFF.

0500 PM     TSTM WND DMG     SSE VASS                35.25N 79.28W
07/06/2008                   MOORE              NC   LAW ENFORCEMENT

            ONE TREE DOWN ACROSS JOHNSON ST.

0500 PM     TSTM WND DMG     1 SSW VASS              35.25N 79.29W
07/06/2008                   MOORE              NC   LAW ENFORCEMENT

            ONE TREE DOWN ACROSS SMITH ST.

&&

SMITH
Local storm report, Jul 6, 5:43 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
543 PM EDT SUN JUL 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND DMG     8 W ANSONVILLE          35.13N 80.26W
07/06/2008                   ANSON              NC   LAW ENFORCEMENT

            TREES DOWN ON HWY 742...JUST NORTH OF BURNSVILLE.

&&

SMITH

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 8:59 PM EDTAreal Flood AdvisoryRAHDurham, Orange2 hr
Jul 5, 9:10 PM EDTSevere Thunderstorm WarningRAHChatham, Durham, Orange, Wake50 min
Jul 6, 3:01 PM EDTSevere Thunderstorm WarningRAHForsyth34 min
Jul 6, 3:27 PM EDTSevere Thunderstorm WarningRAHAnson, Montgomery, Stanly48 min
Jul 6, 4:05 PM EDTSevere Thunderstorm WarningRAHMontgomery, Moore, Richmond55 min
Jul 6, 4:06 PM EDTFlash Flood WarningRAHStanly3 hr
Jul 6, 4:11 PM EDTSevere Thunderstorm WarningRAHJohnston, Nash, Wilson49 min
Jul 6, 4:22 PM EDTSevere Thunderstorm WarningRAHCumberland, Harnett, Hoke, Moore, Scotland53 min
Jul 6, 4:37 PM EDTSevere Thunderstorm WarningRAHJohnston38 min
Jul 6, 4:54 PM EDTSevere Thunderstorm WarningRAHAnson, Richmond66 min
Jul 6, 4:57 PM EDTSevere Thunderstorm WarningRAHChatham, Lee, Moore63 min
Jul 6, 5:15 PM EDTSevere Thunderstorm WarningRAHJohnston45 min
Jul 6, 5:24 PM EDTSevere Thunderstorm WarningRAHForsyth24 min
Jul 6, 5:55 PM EDTAreal Flood AdvisoryRAHJohnston3 hr
Jul 6, 5:59 PM EDTSevere Thunderstorm WarningRAHChatham, Harnett, Lee, Wake61 min
Jul 6, 6:16 PM EDTSevere Thunderstorm WarningRAHDurham, Franklin, Granville, Wake48 min
Jul 6, 6:22 PM EDTAreal Flood AdvisoryRAHWake113 min
Jul 6, 6:58 PM EDTSevere Thunderstorm WarningRAHJohnston, Sampson47 min

Nearby

Flash Flood Warnings in North Carolina, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.